Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 6, NWS Grand Rapids, MI

May 8, 2000Lake County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 8, 2000, 6:19 PM EDT for Lake County, Michigan. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 2000, 6:19 PM EDT (22:19 UTC)
Expired
May 8, 2000, 7:00 PM EDT
In force
41 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Lake County, MI

The radar

The Grand Rapids radar (KGRR), 124 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 6:35 PM EDTHail 1Baldwin, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.3 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2000-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 913 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2000-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
913 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 082219
SVRGRR
MIC085-082300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
619 PM EDT MON MAY 8 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LAKE COUNTY IN WEST CENTRAL MICHIGAN

* UNTIL 700 PM EDT

* AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF BALDWIN...OR ABOUT 20 MILES
  EAST OF LUDINGTON...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BALDWIN AROUND 630 PM EDT 
  LUTHER AROUND 640 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.


NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:30 PM EDT, 3 hours 49 minutes earlier.

Area forecast discussion, May 8, 2:30 PM EDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
230 PM EDT MON MAY 8 2000

KGRR-88D SHOWS A RAPIDLY DIMINISHING AREA OF RAIN OVER NRN LAKE MI.
THE CWA IS DRY ATTM. SATELLITE IMAGERY SHOWS QUITE A BIT OF HIGH
CLOUDS ALONG WITH SOME CU. BUT ENOUGH SUN HAS MADE IT THROUGH TO
SEND TEMPS INTO THE 80S. SFC ANALYSIS REVEALS SOUTH WINDS HAVE ADVECTED
IN DWPTS IN THE LOWER 70S ACROSS SRN LWR. ALL OF THIS IS HELPING TO
CREATE A RATHER UNSTABLE AIRMASS.

THE SHORT RANGE MODELS ARE IN AGREEMENT WITH THE SYNOPTIC FEATURES
TODAY. A LOW MOVG NE FROM NRN WI INTO THE WRN UP WILL DRAG A COLD
FRONT THRU WRN LWR TONIGHT. FURTHER SFC HEATING WILL COMBINE WITH
ABUNDANT LOW LVL MOISTURE TO PROVIDE A LOT OF ENERGY FOR TSRA
DEVELOPMENT LATE THIS AFTERNOON AND EVENING. FCST RUC SOUNDINGS
INDICATE THAT THE CAP THAT IS CURRENTLY IN PLACE WILL ERODE BY
22Z-23Z. LOOK FOR TSRA TO FIRE AROUND THAT TIME...AND GIVEN THE
AMOUNT OF INSTABILITY SOME OF THOSE STORMS WILL BE SEVERE. UPR JET
PLACEMENT WILL PROVIDE GOOD UVV/S.

THE FRONT WILL MOVE THROUGH THE CWA BY AROUND 12Z AND THEN HANG UP
IN EXTREME SE LWR ON TUE. ALL OF THE MODELS SHOW A WAVE DEVELOPING
ON THE FRONT LATE TONIGHT AND MOVG NE INTO NRN IN BY TUE AFTERNOON.
WITH PRECIPITABLE WATER VALUES OVR AN INCH AND A HALF... THIS LOW
WILL LIKELY PRODUCE A LOT OR RAIN ACROSS THE CWA. MODELS ALSO SHOW A
VERY STRONG UPR/LWR JET COUPLET WHICH WILL ENHANCE UVV/S. AS FOR
TIMING... CONDENSATION PRESSURE DEFICITS POINT TOWARD THE AFTERNOON
FOR THE RAIN TO DEVELOP. WILL LIKELY GO DRY IN THE MORNING. WILL
INCLUDE RAIN ON TUE NIGHT BUT WILL END IT LATE AS THE LOW MOVES INTO
ONTARIO. HIGH PRESSURE RIDGE THEN MOVES IN ON WEDNESDAY AND SHOULD
PROVIDE SOME SUN. WILL GO DECREASING CLOUDS. WILL USE A FAN/FWC
BLEND FOR TEMPS.

WF

EXTENDED FORECAST

TROUGH WILL MOVE THRU TUE WITH SFC HIGH PRESS BUILDING IN TUE NIGHT
AND WED. 500MB RIDGE BUILDS BEHIND PASSAGE OF TROUGH. THIS WILL KEEP
ONLY A FEW WEAK SHORT WAVES PUSHING INTO RIDGE. LOTS OF MOISTURE
WILL BE AVAILABLE AS THE GULF REMAINS OPEN AND THE MOISTURE WILL
RAPIDLY MOVE INTO THE GREAT LAKES WITH ANY KIND OF SOUTHERLY FLOW.
ON THUR THE SFC HIGH SLIDES E OF MICHIGAN WITH SOME LIGHT OVER
RUNNING PCPN DVLPG OFF TO OUR NW. THIS PCPN WL JUST MISS THE CWA OFF
TO OUR NW ON THUR. ANOTHER CDFNT WL MOVE ACROSS THE CWA ON FRI
BRINGING MORE SHWRS AND TSTMS. WILL GO WITH A DRY FCST FOR SATURDAY
BUT THE CDFNT THAT MOVED THROUGH ON FRI CUD COME BACK AS A WRMFNT ON
SAT BRINGING WITH IT A CHC OF TSTMS. WL HAVE TO WATCH. ATTM LOOKS
LIKE THE PCPN WL FORM LT SAT JUST TO OUR N.

DGH

*** THE NWS OFFICES IN MICHIGAN ARE CONDUCTING A USER SURVEY TO LEARN
MORE ABOUT HOW THE AREA FORECAST DISCUSSION (AFD) IS UTILIZED. PLEASE
COMPLETE THE SHORT QUESTIONNAIRE AT WWW.CRH.NOAA.GOV/GRR/AFD.HTM
THE FEEDBACK WE RECEIVE WILL HELP UKS PROVIDE A BETTER PRODUCT FOR
YOU. IF YOU HAVE QUESTIONS OR IF YOU NEED A PAPER VERSION OF THE
QUESTIONNAIRE PLEASE CONTACT RANDY GRAHAM AT (616) 949-0643 X766 ***

.GRR...NONE.

In the hours before

Special weather statement, May 8, 12:48 PM EDT, 5 hours 31 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
600 AM EDT MON MAY 8 2000

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
ACROSS SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREAT FROM THESE
STORMS WOULD BE HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS TO
60 MPH.  ANY STORMS THAT DO DEVELOP WILL MOVE TO THE NORTHEAST AT 30
TO 50 MPH. ADDITIONALLY...HEAVY RAIN IS ALSO POSSIBLE. SOME OF THE
STORMS COULD PRODUCE RAINFALL RATES IN EXCESS OF AN INCH PER HOUR.
ANYONE LIVING NEAR SMALL CREEKS OR IN LOW AREAS THAT TEND TO POOL
WATER... SHOULD MONITOR THEIR LOCAL CONDITIONS AND BE READY TO TAKE
ACTION IF NEEDED.

DISCUSSION...A COLD FRONT IS MOVING THROUGH WESTERN WISCONSIN THIS
AFTERNOON AND WILL MOVE INTO SOUTHWEST MICHIGAN TONIGHT. SOUTH WINDS
AHEAD OF THE COLD FRONT ARE PRODUCING A VERY MOIST AIRMASS. BREAKS
IN THE CLOUD COVER WILL FURTHER ALLOW THE ATMOSPHERE TO DESTABILIZE
LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL LIKELY DEVELOP
AHEAD OF THE COLD FRONT AND MOVE EAST LATER THIS AFTERNOON AND
TONIGHT.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH FRIDAY...

A WAVE ON THE COLD FRONT WILL MOVE THROUGH SOUTHWEST MICHIGAN ON
TUESDAY. THAT WILL KEEP THE THREAT OF LOCALLY HEAVY RAIN AND
ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS IN THE FORECAST
THROUGH TUESDAY EVENING.  ONCE THE WAVE MOVES EAST OF THE AREA
TUESDAY NIGHT... MORE TRANQUIL WEATHER WILL RETURN FOR WEDNESDAY.
Special weather statement, May 8, 12:50 PM EDT, 5 hours 29 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-091000-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1250 PM EDT MON MAY 8 2000

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF
LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...SEVERE THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON
ACROSS SOUTHWEST LOWER MICHIGAN. THE PRIMARY THREAT FROM THESE
STORMS WOULD BE HAIL UP TO TWO INCHES IN DIAMETER AND WIND GUSTS TO
60 MPH.  ANY STORMS THAT DO DEVELOP WILL MOVE TO THE NORTHEAST AT 30
TO 50 MPH. ADDITIONALLY...HEAVY RAIN IS ALSO POSSIBLE. SOME OF THE
STORMS COULD PRODUCE RAINFALL RATES IN EXCESS OF AN INCH PER HOUR.
ANYONE LIVING NEAR SMALL CREEKS OR IN LOW AREAS THAT TEND TO POOL
WATER... SHOULD MONITOR THEIR LOCAL CONDITIONS AND BE READY TO TAKE
ACTION IF NEEDED.

DISCUSSION...A COLD FRONT IS MOVING THROUGH WESTERN WISCONSIN THIS
AFTERNOON AND WILL MOVE INTO SOUTHWEST MICHIGAN TONIGHT. SOUTH WINDS
AHEAD OF THE COLD FRONT ARE PRODUCING A VERY MOIST AIRMASS. BREAKS
IN THE CLOUD COVER WILL FURTHER ALLOW THE ATMOSPHERE TO DESTABILIZE
LATER THIS AFTERNOON AND EVENING. THUNDERSTORMS WILL LIKELY DEVELOP
AHEAD OF THE COLD FRONT AND MOVE EAST LATER THIS AFTERNOON AND
TONIGHT.

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH FRIDAY...

A WAVE ON THE COLD FRONT WILL MOVE THROUGH SOUTHWEST MICHIGAN ON
TUESDAY. THAT WILL KEEP THE THREAT OF LOCALLY HEAVY RAIN AND
ISOLATED STRONG TO POSSIBLY SEVERE THUNDERSTORMS IN THE FORECAST
THROUGH TUESDAY EVENING.  ONCE THE WAVE MOVES EAST OF THE AREA
TUESDAY NIGHT... MORE TRANQUIL WEATHER WILL RETURN FOR WEDNESDAY.
Local storm report, May 8, 6:06 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS, MI
606 PM EDT MON MAY 8 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    BALDWIN                   MI   1.00 INCH HAIL
05/08/00   LAKE                           REPORTED BY LOCAL MEDIA

GEO

Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.